Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A new construction of Eisenstein's completion of the Weierstrass zeta function


Author: Larry Rolen
Journal: Proc. Amer. Math. Soc. 144 (2016), 1453-1456
MSC (2010): Primary 11F03, 11F37, 11F50, 33E05
DOI: https://doi.org/10.1090/proc/12813
Published electronically: July 8, 2015
MathSciNet review: 3451223
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the theory of elliptic functions and elliptic curves, the Weierstrass $ \zeta $ function plays a prominent role. Although it is not an elliptic function, Eisenstein constructed a simple (non-holomorphic) completion of this form which is doubly periodic. This theorem has begun to play an important role in the theory of harmonic Maass forms, and was crucial to work of Guerzhoy as well as Alfes, Griffin, Ono, and the author. In particular, this simple completion of $ \zeta $ provides a powerful method to construct harmonic Maass forms of weight zero which serve as canonical lifts under the differential operator $ \xi _0$ of weight 2 cusp forms, and this has been shown to have deep applications to determining vanishing criteria for central values and derivatives of twisted Hasse-Weil L-functions for elliptic curves.

Here we offer a new and motivated proof of Eisenstein's theorem, relying on the basic theory of differential operators for Jacobi forms together with a classical identity for the first quasi-period of a lattice. A quick inspection of the proof shows that it also allows one to easily construct more general non-holomorphic elliptic functions.


References [Enhancements On Off] (What's this?)

  • [1] C. Alfes, M. Griffin, K. Ono, and L. Rolen, Weierstrass mock modular forms and elliptic curves, accepted for publication in Research in Number Theory.
  • [2] Rolf Berndt and Ralf Schmidt, Elements of the representation theory of the Jacobi group, Progress in Mathematics, vol. 163, Birkhäuser Verlag, Basel, 1998. MR 1634977
  • [3] Martin Eichler and Don Zagier, The theory of Jacobi forms, Progress in Mathematics, vol. 55, Birkhäuser Boston, Inc., Boston, MA, 1985. MR 781735
  • [4] P. Guerzhoy, A mixed mock modular solution of the $ KZ$ equation, accepted for publication in Ramanujan J.
  • [5] Serge Lang, Elliptic functions, 2nd ed., Graduate Texts in Mathematics, vol. 112, Springer-Verlag, New York, 1987. With an appendix by J. Tate. MR 890960
  • [6] G. Oberdieck, A Serre derivative for even weight Jacobi forms, preprint, arxiv: 1209.5628.
  • [7] Alexander Polishchuk, Abelian varieties, theta functions and the Fourier transform, Cambridge Tracts in Mathematics, vol. 153, Cambridge University Press, Cambridge, 2003. MR 1987784
  • [8] André Weil, Elliptic functions according to Eisenstein and Kronecker, Springer-Verlag, Berlin-New York, 1976. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 88. MR 0562289
  • [9] Don Zagier, Elliptic modular forms and their applications, The 1-2-3 of modular forms, Universitext, Springer, Berlin, 2008, pp. 1–103. MR 2409678, https://doi.org/10.1007/978-3-540-74119-0_1

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F03, 11F37, 11F50, 33E05

Retrieve articles in all journals with MSC (2010): 11F03, 11F37, 11F50, 33E05


Additional Information

Larry Rolen
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, D-50931 Köln, Germany
Email: lrolen@math.uni-koeln.de

DOI: https://doi.org/10.1090/proc/12813
Received by editor(s): April 14, 2015
Received by editor(s) in revised form: April 17, 2015
Published electronically: July 8, 2015
Additional Notes: The author thanks the University of Cologne and the DFG for their generous support via the University of Cologne postdoc grant DFG Grant D-72133-G-403-151001011. The author is also grateful to Ken Ono for his encouragement to write this note, and to Kathrin Bringmann, Michael Mertens, and the anonymous referee for useful comments. The author would also like to thank Martin Raum for pointing out the connection of this work with functions considered in [6], as well as Nikolaos Diamantis for pointing out connections to higher order modular forms as in the comment preceding the proof of Theorem 0.1.
Communicated by: Ken Ono
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society